Alpha particle dermatitis is rare following exposure to externally emitted α-radiation, since most of such particles are stopped easily by the horny layer of the epidermis of man. Even the mild effects produced by the therapeutic use of solutions of thorium X and ointments of radon are not ascribable to α-particles alone. Larkin1 described an erythema produced by accidental exposure to a 32 mev cyclotron beam consisting almost entirely of α-particles. This reaction failed to develop into a radiation ulcer such as that seen after x-ray or β-particle exposure of similar magnitude (estimated 70,000 r), although desquamation occurred and thickening of the epidermis persisted for more than 4 months. Witten et al.2,3 showed that a surface dose greater than 55 kilorad of α-radiation from polonium was required to produce detectable erythema. Slight pigmentation was the only sequela to the transitory erythema in human skin exposed externally to
LUSHBAUGH CC, LANGHAM J. A Dermal Lesion from Implanted Plutonium. Arch Dermatol. 1962;86(4):461–464. doi:10.1001/archderm.1962.01590100075016
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: